MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 50MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 50MM; PLATE, FIXATION, BONE
Model Number 71103250S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/04/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during trauma surgery, the specialist was using a 3.0mm cannulated screw 50mm, and when trying to insert one of them, it broke through the threaded guide and did not allow the complete insertion.It broke at the level of the head.The pieces that fell inside the patient were retrieved, and the surgery was completed, after a non-significant delay, with a smith and nephew back-up device.The patient's current health status is stable.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
D9, h3, h6: the associated device was returned and evaluated.A visual inspection of the returned device did confirm the stated failure mode.The device's screw head was found to be fractured from the body, rendering the device inoperative.Both of the fractured pieces were returned together.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that a medical review of the case was performed.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, there were no clinical factors found which would have contributed to the event.Based on the information provided on the pilgrim intake form, the device breakage occurred during use inside of the patient and all the broken pieces were retrieved and none of the broken pieces fell inside of the patient¿s wound.According to the report, the surgeon completed the surgery after a non-significant delay with a s&n back-up device.There was no report of harm to the patient because of this event or the non-significant surgical delay.Since it was reported the patient current health status is well, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be re-assessed.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.According with material specification, it shall control the quality and manufacture of special quality stainless steel cannulated bar.As the device broke and it was required a backup device, the contribution of the device to the reported event could be corroborated.Surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Additional information: b5.
 
Event or Problem Description
It was reported that, during trauma surgery, the specialist was using a 3.0mm cannulated screw 50mm, and when trying to insert one of them, it broke through the threaded guide and did not allow the complete insertion.It broke at the level of the head.The pieces were retrieved.The surgery was completed, after a non-significant delay, with a smith and nephew back-up device.The patient's current health status is stable.

Brand Name
3.0MM CANNULATED SCREW 50MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15718477
Report Number1020279-2022-04661
Device Sequence Number14670955
Product Code HRS
UDI-Device Identifier03596010624017
UDI-Public03596010624017
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K090675
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71103250S
Device Catalogue Number71103250S
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2022
Supplement Date Received by Manufacturer11/04/2022
11/28/2022
Initial Report FDA Received Date11/02/2022
Supplement Report FDA Received Date11/09/2022
11/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR
Patient SexMale
Patient Weight80 KG